Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 44, NWS St. Louis, MO

April 29, 2003Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 29, 2003, 6:33 PM CDT for Washington County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 6:33 PM CDT (23:33 UTC)
Expired
Apr 29, 2003, 7:00 PM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Washington County, MO

The radar

The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WUUS53 KLSX 292333
SVRLSX
MOC221-300000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
632 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 700 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER OLD MINES...MOVING EAST AT 25 MPH. 
  STORM SPOTTERS REPORTED DIME SIZED HAIL AT POTOSI AT 620 PM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN WASHINGTON COUNTY

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE DESTRUCTIVE
HAIL. CONSIDERABLE DAMAGE IS POSSIBLE. STAY INSIDE...AND AVOID
OUTSIDE WALLS AND WINDOWS

LAT...LON 3812 9098 3791 9088 3794 9065 3807 9064
          3819 9074

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:45 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 29, 3:45 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT TUE APR 29 2003

MAIN PROBLEMS THIS PKG AGAIN TO BE CHCS FOR PCPN THRU NR TERM AND
THEN TEMPS IN XTNDD. QSTNRY FNT OVR SRN ZNS AND MSTLY CLR SKIES WITH
SFC DEW PTS IN LO-MID 60S AND AMASS HAS BECOME VERY UNSTABLE. TSRA
DVLPD ALG AND TO N OF FNT THIS AFTN BUT SHOULD DIMINISH AFT SS. LLJ
TO SET UP TO W AGAIN TNGT AND ANTHR MCS SHUD DVLP OVR CTRL PLNS AND
MOV E-SE OVRNGT. WL GO LIKELY POPS IN NRN ZNS AND HI CHC ELSW.

SFC LO TO DVLP IN CTRL PLNS TNGT AS NXT VIG S/WV MOVS OUT OF RCKY
MTNS. STG WAA OVR RGN ON WED AND TEMPS SHUD BE ANTHR CAT WRMR WED.
BEST CHCS FOR TSRA TO BE ON THU WITH NXT CD FNT MOVG ACRS RGN. META
A LTL FASTER WITH FNT THAN GFS BUT CONDS DVLPG FOR STG TSRA AND PSBL
SQLN DVLPMT THU WITH FNT.

FOR XTNDD FRI AND SAT WL BE DRY BUT TSRA TO RTN BY SUN AFTN AND CONT
MON. TUE TO BE COOLER AND DRY AGAIN.

.STL...NONE.

WDB
Hazardous weather outlook, Apr 29, 1:25 PM CDT, 5 hours 8 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
125 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA.  THE GREATEST RISK FOR SEVERE WEATHER WILL BE LATE THIS
AFTERNOON AND TONIGHT...WITH THE PRIMARY CONCERNS BEING LARGE HAIL
AND DAMAGING WINDS.  A WARM FRONT WILL PRODUCE SCATTERED
THUNDERSTORMS AS IT MOVES NORTH THROUGH THE UNSTABLE AIRMASS OVER
MISSOURI AND ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN WEDNESDAY IN
THE WARM AND UNSTABLE AIRMASS OVER THE REGION.  THERE IS A RISK OF
SEVERE THUNDERSTORMS ON THURSDAY AS A COLD FRONT MOVES THROUGH THE
REGION.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON SUNDAY AND MONDAY AS THE
NEXT STORM SYSTEM MOVES THROUGH THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OVER NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

TES

In the hours before

Local storm report, Apr 29, 5:11 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    HIGH RIDGE                MO   1.75 INCH HAIL
04/29/03   JEFFERSON                      PUBLIC REPORT.
Local storm report, Apr 29, 5:36 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    4NE OTTO                  MO   1.00 INCH HAIL
04/29/03   JEFFERSON                      REPORTED BY JEFFERSON
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

0528 PM    FENTON                    MO   0.88 INCH HAIL
04/29/03   ST LOUIS                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Apr 29, 5:51 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    KIRKWOOD                  MO   0.75 INCH HAIL
04/29/03   ST LOUIS                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Apr 29, 6:03 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
603 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    WEBSTER GROVES            MO   0.75 INCH HAIL
04/29/03   ST LOUIS                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Apr 29, 6:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
621 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    CLAYTON                   MO   0.75 INCH HAIL
04/29/03   ST LOUIS                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Apr 29, 6:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
631 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    UNION                     MO   0.75 INCH HAIL
04/29/03   FRANKLIN                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0620 PM    2N CLAYTON                MO   0.75 INCH HAIL
04/29/03   ST LOUIS                       REPORTED BY ST LOUIS
                                          COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.
                                          REPORTED NEAR PAGE AVE
                                          AND I 170

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:06 PM CDTSevere Thunderstorm WarningLSXIron, Washington39 min
Apr 29, 4:30 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois45 min
Apr 29, 4:49 PM CDTSevere Thunderstorm WarningLSXJefferson41 min
Apr 29, 5:14 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis46 min
Apr 29, 5:57 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis48 min
Apr 29, 6:09 PM CDTSevere Thunderstorm WarningLSXFranklin51 min
Apr 29, 6:37 PM CDTSevere Thunderstorm WarningLSXIron, Madison53 min
Apr 29, 6:45 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.